Flash Flood, Potter
- When
- July 21, 10:40 PM EST to July 22, 1:00 AM EST
- Where
- Potter County, 4 mi N of Austin
- Reported by
- EMERGENCY MANAGER
- Coordinates
- 41.745, -77.896 (the zone’s center; the record gives no point)
Heavy rains caused flash flooding north of Austin. Portions of Route 872 were washed away due to flooding ersosion.
Every event with a place to put it; 1 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS CTP wrote it up.
Heavy rains caused flash flooding north of Austin. Portions of Route 872 were washed away due to flooding ersosion. Several trees also fell down due to the moving water.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS State College, PA wrote its last area forecast discussion before the first event at Jul 21, 8:51 PM EST, 1 hour 49 minutes earlier.
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE STATE COLLEGE PA 951 PM EDT FRI JUL 21 2006 .SHORT TERM /THROUGH SATURDAY/... A RATHER CONVECTIVELY ACTIVE EVENING WITH SEVERAL AREAS OF TRAINING HVY SHRA/TSRA PRODUCING IN EXCESS OF 2 INCHES OF RAIN WITHIN A FEW HOURS. TWO AREAS OF GREATEST IMPACT WERE NOTED FROM THE CENTRAL SUSQ VALLEY...ESE INTO KPHI/S NW ZONES...WITH THE OTHER BEING ACROSS THE NRN PENN MTNS NEAR ROUTE 6.....WHERE A FLASH FLOOD WARNING IS CURRENTLY BEING ISSUED FOR POTTER COUNTY WHERE RAINFALL AMOUNTS OF ABOUT 2 INCHES HAVE OCCURRED SINCE 8 PM /00Z/. ISENTROPIC ANALYSIS VIA THE 40 KM GFS NICELY DEPICTS THE TWO AREAS OF STRONGER ASCENT CENTERED ALONG THE 305K THETA SFC AND MAXIMIZED BETWEEN 01-07Z. AFTERWARD...I EXPECT TO SEE A 6-8 HOUR PERIOD WHEN PRECIP COVERAGE AND RATES SHOULD TAIL OFF AS THE INITIAL MCS ACROSS THE CENTRAL OHIO VALLEY HEADS EAST AND WEAKENS...WITH ISENT FLOW ALSO WEAKENING ACROSS MUCH OF OUR CWA. THE SECOND MCS IS THE FEATURE THAT SHORT TERM MODELS ARE LATCHING ONTO AS BEING FORMED THIS EVENING VIA THE STRENGTHENING OF SOUTHERLY LLVL JET AND COUPLING/DUAL JET STRUCTURE ALOFT. OPERATIONAL NAM/GFS HAVE CONVERGED WITH THE AXIS OF HEAVIEST RAIN SATURDAY....AND ARE NOW WITHIN ABOUT 100 KM OF EACH OTHER. THE MEAN HVY QPF AXIS OF 1 TO 2 INCHES /VIA THE COMBINATION OF TRAINING TSRA AND FRONTOGENETIC FORCING ON EITHER SIDE OF A STATIONARY FRONT/ WILL EXTEND FROM NEAR KPBZ...TO KUNV AND KAVP THROUGH SATURDAY AFTERNOON. A STRONG...35-45 KT SOUTHWESTERLY LLVL WIND MAX DRIVES NE ACROSS CENTRAL PENN AND THE ADJACENT SUSQ VALLEY DURING THE TIME OF MAX HEATING/INSTABILITY SATURDAY. THIS WILL LEAD TO A SIGNIFICANT THREAT FOR SEVERE WEATHER ACROSS PRIMARILY THE SE THIRD OF THE CWA...WITH A STRONG DEPENDENCE ON WHETHER WE SEE ENOUGH BREAKS IN THE CLOUD DECK TO CAUSE SIGNIFICANT SFC BASED INSTABILITY OF GREATER THAN 1200 J/KG. SEE MORE DETAILS ON THIS IN THE LONG TERM SECTION OF THE PREV DISCUSSION BELOW. && .PREV DISCUSSION... /ISSUED 325 PM EDT FRI JUL 21 2006/ SHORT TERM /THROUGH FRIDAY NIGHT/... THE OVERNIGHT WILL ONCE AGAIN SEE LIGHT WINDS...BIG DEWPOINTS AND THE CHANCE OF SCATTERED SHOWERS OR A STORM. OVERALL THE WEAK BOUNDARY DRAPED THRU THE REGION SHOULD NOT BE A SIGNIFICANT WEATHER MAKER UNTIL LATER TOMORROW WHEN A WAVE OF LOW PRESSURE MOVE ALONG IT AND PASSES OVER THE REGION. LONG TERM /SATURDAY THROUGH FRIDAY/... QUITE A DIFFICULT FORECAST FOR SATURDAY INTO SAT NIGHT...CONCERNING HEAVY RAINFALL AMOUNTS..AND THEIR DISTRIBUTION ACROSS THE REGION. HOWEVER...CONFIDENCE IS HIGH ON WIDESPREAD MODERATE RAINFALL OF AROUND ONE INCH OCCURRING. THE NUMEROUS FACTORS INVOLVED... QUASI STATIONARY SFC FRONT SNAKING ACROSS NRN PEN THIS AFTERNOON WONT BE MOVING MUCH /MAINLY RE-ORIENTING ITSELF TO A NE/SW AXIS/ OVER THE NEXT 24 HOURS AS THE 500 HPA FLOW BACKS FROM WESTERLY LATE TODAY...TO SOUTHWEST BY SAT AFTERNOON IN RESPONSE TO A STRONG SHORTWAVE TRACKING EAST FROM THE MID MISS VALLEY. THE UPPER JET CORE AHEAD OF THIS SHORTWAVE /VIA THE 40 KM NAM/ STRENGTHENS FROM ABOUT 80 KTS LATE TODAY...TO NEARLY 110KT ACROSS THE PENINSULA OF SW ONTARIO SAT MORNING. CORRESPONDING UPPER DIVERGENCE...WITHIN THE RIGHT ENTRANCE REGION OF THIS JET...INCREASES IN MAGNITUDE AND AREAL EXTENT WHILE ADVECTING NE ACROSS CENTRAL AND NRN PENN DURING THE DAY SATURDAY. PAINTED A GENERAL 1-2 INCHES OF QPF INTO OUR WEB GRIDS FOR SATURDAY INTO SAT EVENING...WITH THE GREATEST AMOUNTS ACROSS THE CENTRAL AND SE ZONES...WHERE TRAINING CONVECTIVE CELLS OR SEVERAL TSRA CLUSTERS ARE POSSIBLE. HERE...SHORT TERM ENSEMBLES AND PRECIP PLUME DIAGRAMS INCORPORATE THE BEST AGREEMENT ON THE LOCATION OF HIGHEST PWAT OF NEAR 50 MM...AND THE NOSE OF A HIGHLY ANOMALOUS 3-4 STANDARD DEVIATION /40 KT/ SOUTHERLY LLVL JET. GFS HEAVY QPF BULLSEYE OF AROUND 3 INCHES IS THE FURTHER NORTH /CENTERED ACROSS THE PENN NW MTNS/...WHILE THE NAM IS ODDLY ABOUT 150 KM TO THE SE. OUR FCST VALUES ARE STILL ABOUT 75 PERCENT ON THE HIGH SIDE OF SREF PLUME MEAN QPF OF 0.75 TO 1.5 INCHES FROM KUNV TO KMDT...BUT A TAD ON THE LOW SIDE ACROSS THE NW MTNS...WHERE SEVERAL EXTREME MEMBERS OF 6-7 INCHES SKEW THE MEAN QPF. ISSUED A FLASH FLOOD WATCH FOR THE SE TWO THIRDS OF THE CWA SATURDAY AFTERNOON AND NIGHT BASED ON THE ABOVE FACTORS. SHOULD THE GFS BECOME THE MORE CONSISTENT MODEL...THE WATCH WOULD HAVE TO BE ADJUSTED NW. ANOTHER INTERESTING...AND POSSIBLY MORE IMPORTANT FACTO THAN THE POTENTIAL HEAVY RAIN...IS THE CHC FOR A SIGNIFICANT SEVERE WEATHER EPISODE SAT AFTERNOON AND EVENING ACROSS CENTRAL AND SOUTHERN PENN AS THE FORCING/SHEAR OF THIS LLVL JET WORKS ON POTENTIALLY MDT TO HIGH INSTABILITY. OPERATIONAL GFS AND NAM BOTH INDICATE A BULLSEYE OF EHI BETWEEN 3-4 /WHICH CORRELATES WELL WITH SIGNIF TORNADO OUTBREAKS/ MOVING NE FROM NEAR THE LAUREL HIGHLANDS...EITHER EAST OR NORTHEAST ACROSS THE CENTRAL RIDGE/VALLEY REGION OR LOWER SUSQ VALLEY. THE CURIOUS ASPECT OF THIS SEVERE WEATHER TAG...MOVING NE ALONG THE STALLED LLVL FRONTAL BOUNDARY/IS THE FACT THAT IT LIKELY ORIGINATES FROM THE LEFTOVER MESOSCALE CIRCULATION FROM THE CURRENT MCS BLOSSOMING ACROSS SOUTHERN ILLINOIS. A VERY SIMILAR FEATURE WAS RESPONSIBLE FOR ONE OF OUR BIGGEST SEVERE WEATHER EVENTS OF THE PAST DECADE ON 7/21/03...WHEN THE KINZUA VIADUCT WAS DESTROYED AND A FEW F2 PLUS TORNADOES HIT NRN PENN AND SRN NEW YORK. THIS IS A WORST CASE TYPE OF SCENARIO WITH THIS EVENT...BUT CERTAINLY NOT OUT OF THE ENVELOP OF POSSIBILITIES. SREF MODEL SUITE IN CONTRAST...WATERS DOWN THIS SAME FEATURE...AND KEEPS HIGHEST LLVL SHEAR MAINLY TO THE SE OF THE LWR SUSQ VALLEY. SPC DAY 2 SLIGHT RISK OUTLOOK ACROSS THE LOWER SUSQ VALLEY...SEEMS TO BE A BLEND OF BOTH AT THE PRESENT TIME. IMPROVING CONDITIONS SUNDAY AND MONDAY AS THIS WAVE MOVES OFF THE NEW ENGLAND COAST. TEMPS AND DEWPOINTS WILL DIP TO QUITE COMFORTABLE LEVELS FOR MID SUMMER /AFTERNOON HIGHS IN THE UPPER 70S NORTH...TO MID 80S SE/. NEXT CHC /THOUGH QUITE LOW/ FOR PULSE TYPE SHOWERS AND TSRA WILL ARRIVE WED AND THURSDAY AS THE UPPER FLOW BACKS TO THE SOUTHWEST AND WEAKENS. DAYTIME TEMPS WILL WARM TO NEAR OR SLIGHTLY ABOVE NORMAL DURING THAT PERIOD. AVIATION... HAZE PROBLEMS HAVE FINALLY LIFTED TO A VFR AFTERNOON. SOME ISOLATED CONVECTION IS FIRING IN THE HUMID SUMMER AIRMASS...BUT WILL BE VERY HIT AND MISS THROUGH EVENING. THE BEST CHANCE OF A TERMINAL BEING AFFECTED SEEMS LIKE IT WILL BE FROM ABOUT AOO SOUTH AND WESTWARD. EXPECT VISIBILITY TO DETERIORATE ONCE AGAIN OVERNIGHT AS HUMID STAGNANT AIRMASS STAYS IN PLACE WITH ONLY VERY LIGHT WIND FLOW. STILL A CHANCE OF AN ISOLATED SHOWER OR THUNDERSTORM. THE REAL ACTION SHUD MOVE IN SATURDAY AS WAVE OF LOW PRESSURE APPROACHES AND MOVES THROUGH FROM THE MID WEST. MODELS AT 12Z HAVE ONCE AGAIN FLIP FLOPPED WITH GFS TAKING THE LOW UP THRU CENTRAL PA WHILE THE NAM TAKES IT MORE OVER SOUTHEASTERN AREAS. THE EXACT TRACK IS IMPORTANT AS ALONG AND WEST OF THE LOW TRACK THERE WILL LIKELY BE A MORE SOLID LOW CLOUD SHIELD WITH IFR CEILINGS AND VISIBILITIES. IN THE WARM SECTOR MORE CONVECTION WILL DOMINATE SO AFTER A LOW START TO THE DAY...THINGS WILL BURN OFF AND MAKE SCATTERED STRONG CONVECTION A THREAT LATER IN THE DAY. THE SYSTEM SHOULD MOVE THROUGH QUICKLY SATURDAY NIGHT AND EARLY SUNDAY WITH IMPROVING CONDITIONS SUNDAY. && .CTP WATCHES/WARNINGS/ADVISORIES... FLASH FLOOD WATCH FOR PAZ012-018-019-024>028-033>036-041-042- 045-046-049>053-056>059-063>066 FROM 3 PM SATURDAY TO 5 AM SUNDAY. && SHORT TERM...LAMBERT
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE STATE COLLEGE PA 250 PM EDT FRI JUL 21 2006 PAZ004>006-010>012-017>019-024>028-033>037-041-042-045-046- 049>053-056>059-063>066-221900- WARREN-MCKEAN-POTTER-ELK-CAMERON-NORTHERN CLINTON-CLEARFIELD- NORTHERN CENTRE-SOUTHERN CENTRE-CAMBRIA-BLAIR-HUNTINGDON-MIFFLIN- JUNIATA-SOMERSET-BEDFORD-FULTON-FRANKLIN-TIOGA-NORTHERN LYCOMING- SULLIVAN-SOUTHERN CLINTON-SOUTHERN LYCOMING-UNION-SNYDER-MONTOUR- NORTHUMBERLAND-COLUMBIA-PERRY-DAUPHIN-SCHUYLKILL-LEBANON- CUMBERLAND-ADAMS-YORK-LANCASTER- 250 PM EDT FRI JUL 21 2006 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL PENNSYLVANIA. .DAY ONE...THIS AFTERNOON AND TONIGHT SCATTERED SHOWERS AND THUNDERSTORMS WILL AFFECT THE REGION THROUGH THE EVENING HOURS. SOME OF THE STORMS MAY PRODUCE HEAVY RAIN AND LOCALIZED FLOODING. .DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY A FLOOD WATCH IS POSTED FOR MUCH OF CENTRAL PENNSYLVANIA FOR SATURDAY AFTERNOON AND EVENING. A STORM SYSTEM WILL MOVE OUT OF THE MIDWEST AND PASS THROUGH THE STATE SATURDAY AFTERNOON AND EVENING. THIS STORM WILL PRODUCE BETWEEN 1 AND 2.5 INCHES OF RAIN ACROSS MOST OF THE REGION. LOCALLY HIGHER AMOUNTS ARE POSSIBLE...WHICH COULD CAUSE FLOODING...MAINLY ALONG THE CREEKS AND STREAMS. ALSO...THERE IS A THREAT OF SEVERE THUNDERSTORMS OVER THE LOWER SUSQUEHANNA VALLEY SATURDAY AFTERNOON AND EVENING. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION MAY BE NECESSARY.
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE STATE COLLEGE PA 806 PM EDT FRI JUL 21 2006 PAZ026-036-056-057-059-063-065-066-220130- CUMBERLAND-DAUPHIN-FRANKLIN-HUNTINGDON-LANCASTER-LEBANON-PERRY-YORK- 806 PM EDT FRI JUL 21 2006 ...ISOLATED STRONG THUNDERSTORMS WILL AFFECT THE COUNTIES OF CUMBERLAND...DAUPHIN...FRANKLIN...HUNTINGDON...LANCASTER...LEBANON... PERRY AND YORK THROUGH 930 PM EDT... AT 802 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED ISOLATED STRONG THUNDERSTORMS ACROSS SOUTHERN HUNTINGDON COUNTY AND NORTHERN FRANKLIN COUNTY...NEAR ORBISONIA AND DOYLESBURG. OTHER ISOLATED STRONG STORMS WERE FORMING NEAR LYKENS IN NORTHERN DAUPHIN COUNTY...AND ALSO AROUND TERRE HILL IN NORTHEAST LANCASTER COUNTY. THE THUNDERSTORMS WERE MOVING TO THE EAST AT 10 TO 15 MPH WIND GUSTS TO 50 MPH AND SMALL HAIL ARE POSSIBLE WITH THE STORMS. FORECASTER: LAMBERT
The State College radar (KCCX), 92 km away, was scanning. The volume nearest the first event began at 03:39 UTC.
1 flash flood. Local standard time, as filed.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Pennsylvania in 2006Every state in 2006This day in weather historyWarnings in Pennsylvania, July 2006
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-30. Each event’s entry at NCEI: 5527108.